A Washington man popped half an Ambien after surgery and woke up to a nightmare.
The 75-year-old's dream that he was in a plane crash turned into hallucinations that were so vivid, he dialed 911 to report an accident.
He told dispatchers that the small cargo aircraft in which he was traveling with three other people from his home city of Renton to Oregon had landed in a field with trees and that he was "pinned in," reports SFGate.
The others were unconscious and he couldn't see out of the window, he added.
In reality, he was having hallucinations at home after taking the sedative.
"He was very calm during the call, but sounded scared," 911 dispatcher Becky McCracken told KOMO News. "It sounds real. And I've listened to it a couple of times. I would never know it wasn't real."
Authorities dispatched several fire engines to the "crash" scene. But the retiree called back to say the realistic-sounding account had not happened and that he'd imagined the whole incident after taking half an Ambien.
It's unclear whether the man had mixed the Ambien with any other drugs after his surgery. But a sleep expert said his hallucinations could have been a side effect of regular use.
"It must have seemed like he was right in the middle of it, so it must have been almost like a real hallucination for him, and that does speak to some of the potency of Ambien," Dr. Gandis Mazeika, from the Sound Sleep Health clinic in Seattle, told ABC News.
Ambien "can cause people to have this kind of disorientation if given inappropriately to a patient or if the dosage is too high," Mazeikz said. But if someone wasn't having symptoms taking it, then "this should not be a warning to stop taking it," he added.
The Food and Drug Administration lists Ambien, which pharmaceutical company Sanofi produces, as inducing multiple possible side effects, including abnormal thoughts and behavior, sleep walking, memory loss and anxiety. The Huffington Post has reached out for comment from the manufacturer.